Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 39, NWS Tucson, AZ

July 22, 2008Cochise County, Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 22, 2008, 6:09 PM MST for Cochise County, Pima County, Pinal County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 6:09 PM MST (01:09 UTC)
Expired
Jul 22, 2008, 7:36 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 230109
FFWTWC
AZC003-019-021-230315-
/O.NEW.KTWC.FF.W.0039.080723T0109Z-080723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  SOUTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 815 PM MST

* AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO INDICATE STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A 
LINE FROM THE NORTHERN TOHONO OODHAM NATION IN SOUTHWEST PINAL 
COUNTY...TO SILVERBELL IN CENTRAL PIMA COUNTY...TO RYAN FIELD... 
SAHUARITA AND CORONA DE TUCSON IN SOUTHEAST PIMA COUNTY...TO 
SUNIZONA IN CENTRAL COCHISE COUNTY TO PORTAL IN THE CHIRICAHUA 
MOUNTAINS. RADAR ESTIMATES THAT LOCATIONS ALONG THIS LINE HAVE SEEN 
1.00 TO 1.75 INCHES OF RAINFALL WITH ISOLATED LOCATIONS RECEIVING AS 
MUCH AS 2.25 INCHES OF RAIN.

AT 600 PM MST...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING 
WITH WATER FLOWING OVER U.S. HIGHWAY 191 NEAR PEARCE-SUNSITES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE
POINTS...SAHUARITA...ELOY AND BENSON.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR 
EAST CENTRAL PIMA COUNTY AND WESTERN COCHISE COUNTY.


LAT...LON 3173 10905 3162 11035 3175 11043 3179 11106
      3206 11173 3253 11222 3268 11222 3272 11215
      3272 11205 3277 11205 3277 11188 3279 11187
      3279 11178 3272 11178 3274 11167 3286 11147
      3284 11141 3235 11127 3211 11099 3206 10905

$$
1 follow-up statement
000 
WGUS75 KTWC 230236
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
736 PM MST TUE JUL 22 2008

AZC003-019-021-230243-
/O.CAN.KTWC.FF.W.0039.000000T0000Z-080723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-PIMA AZ-PINAL AZ-
736 PM MST TUE JUL 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
PINAL...EASTERN PIMA AND CENTRAL COCHISE COUNTIES...

THE HEAVY RAIN ACROSS SOUTHWEST PINAL...EASTERN PIMA AND CENTRAL 
COCHISE COUNTY HAS SUBSIDED...AND THE PREVIOUS RAINFALL HAS HAD 
AMPLE TIME TO DRAIN INTO WASHES AND OTHER LOW LYING AREAS. THE 
THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...SIGNIFICANT PONDING OF WATER IS LIKELY IN THESE AREAS. 
MOTORISTS ARE URGED TO EXERCISE CAUTION ON THE ROADWAYS THIS 
EVENING...AND NEVER ATTEMPT TO CROSS THROUGH A ROADWAY DIP FILLED 
WITH RUNNING WATER OF UNKNOWN DEPTH. 


LAT...LON 3173 10905 3162 11035 3175 11043 3179 11106
      3206 11173 3253 11222 3268 11222 3272 11215
      3272 11205 3277 11205 3277 11188 3279 11187
      3279 11178 3272 11178 3274 11167 3286 11147
      3284 11141 3235 11127 3211 11099 3206 10905

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:08 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 22, 2:08 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST TUE JUL 22 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL MOVE
WEST INTO NORTHWEST MEXICO BY WEDNESDAY NIGHT. THIS SYSTEM WILL TEND
TO ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY AS IT APPROACHES
THE REGION. IT NOW APPEARS THAT A SLIGHT DOWNTURN IN THE MONSOON
FLOW IS EXPECTED THURSDAY AND FRIDAY AS THE REGION FALLS IN BETWEEN
THE DEPARTING UPPER LEVEL DISTURBANCE...AND THE UPPER LEVEL REMAINS
OF HURRICANE DOLLY AS SHE MOVES INTO THE RIO GRANDE VALLEY. SOME OF
THE MOISTURE FROM DOLLY IS EXPECTED TO SPREAD INTO THE REGION THIS
WEEKEND...LEADING TO AN INCREASE IN THUNDERSTORM CHANCES.

&&

.DISCUSSION...FORECAST HAS BECOME INCREASINGLY COMPLICATED OVER THE
NEXT 48HRS. THE MAIN STORY IS THAT THE UPPER LOW WE HAVE BEEN
TRACKING SINCE LAST WEEK IS SLOWLY MOVING THIS WAY OUT OF W TX WITH
RECENT WATER VAPOR LOOPS INDICATING A DIFFLUENCE AXIS OPENING UP
FROM N CENTRAL NEW MEXICO ACROSS SE AZ AND NE SONORA. WE HAVE PLENTY
OF INSTABILITY...AT LEAST POTENTIALLY...WITH A PRECIP WATER AS HIGH
AS IT USUALLY GETS AROUND HERE. HOWEVER OUR LOW LEVEL STEERING FLOW
IS STILL WEAK AND IS NOT PROGGED TO INCREASE UNTIL AFTER DARK. SO
FOR THE 2ND DAY IN A ROW...VIGOROUS MOUNTAIN DEVELOPMENT OCCURRED
EARLY...BUT INITIAL CELLS HAVE MOVED LITTLE WHILE THEIR ANVILS HAVE
SPREAD OUT AND ARE CLOUDING OVER THE VALLEYS. THIS RAISES ONE OF
SEVERAL QUESTIONS LATER TONIGHT/WED AS THE UPPER LOW CLOSES IN AND
INDUCES FAIRLY IMPRESSIVE SYNOPTIC SCALE LIFT. BY THEN OUR
ATMOSPHERE MAY BE AT LEAST PARTIALLY WORKED OVER...BUT WITH SUCH A
TROPICAL SOUNDING...THE INTRODUCTION OF SYNOPTIC-SCALE DYNAMICS
SHOULD SUPPORT AT LEAST SOME NOCTURNAL REDEVELOPMENT. UPSTREAM
TRENDS OVER THE SOUTHERN WHITES AND GILAS MAY BE A SIGN OF THE
DYNAMICS STARTING TO TAKE OVER. SEE 20Z NESDIS SATELLITE DISCUSSION
FOR DETAILS /SPENES -- WMO HEADER TXUS20 KNES/. THE COVERAGE OF
NOCTURNAL REDEVELOPMENT IS OF COURSE IN DOUBT AT THE MOMENT...WHICH
IN TURN THROWS OUR ENTIRE WED FORECAST IN DOUBT. WE COULD BE TOO
CLOUDY TO REDEVELOP ON WED...OR THE REDEVELOPMENT MAY BE RATHER WEAK
WITH SHOWERS AND EMBEDDED TSTM OR TWO...OR WE COULD BE RATHER CLEAR
IN THE MORNING WHICH WOULD SUPPORT STRONG AND ORGANIZED TSTMS DURING
THE DAY. WHILE TIMING THE BEST CHANCE OF WIDESPREAD TSTMS IS NOW
LESS CERTAIN...IT DOES NOT APPEAR IT WILL BE WED NIGHT LIKE I
PREVIOUSLY THOUGHT. WILL BE ADJUSTING POPS ACCORDINGLY IN THIS
PACKAGE BY RAISING THEM FOR THE OVERNIGHT THROUGH WED
MORNING...WHILE LOWERING THEM FOR WED NIGHT. IT WILL BE VERY MUCH A
WAIT-AND-SEE PROPOSITION OVER THE NEXT 48 HOURS.

THE NEXT ADJUSTMENT WILL BE TO LOWER POPS THU AND ESPECIALLY FRI AS
WE GET IN BETWEEN SYSTEMS. IT IS HARD TO SAY IF DOLLYS OUTER
SUBSIDENCE ENVELOPE IS TO BLAME...BUT MOST 06Z AND 12Z MODELS ARE
MORE EMPHATIC ABOUT DRAGGING WARMER/DRIER AIR INTO SE AZ ALOFT AS
THE UPPER LOW CONTINUES ON ITS WESTWARD JOURNEY BEFORE TURNING NW
AND EVENTUALLY N AROUND THE EDGE OF THE UPPER RIDGE. THAT MAKES SOME
SENSE...ALTHOUGH PRECIP WATERS ARE NOT PROGGED TO FALL ALL THAT
MUCH...SO WE ARE NOT GOING TO LOWER POPS TOO FAR BELOW CLIMO. THEN
AS WE GET INTO THE WEEKEND...IT IS STARTING TO BECOME MORE APPARENT
THAT THE UPPER LEVEL REMAINS OF DOLLY WILL SPREAD IN THIS GENERAL
DIRECTION. AS WE HAVE SEEN MANY...MANY TIMES WITH REMNANT TROPICAL
SYSTEMS...THEY CAN BE A MIXED BAG. THEY USUALLY CLOUD US OVER
QUITE A BIT WHICH CUTS INTO THE TSTM POTENTIAL. BUT THEY DO BRING A
LOT OF MOISTURE AND AT LEAST SOME UPPER LEVEL DYNAMICS. WE WERE
CARRYING A MODEST UPRAMP THIS WEEKEND...WHICH STILL LOOKS
REASONABLE...BUT THE EXACT IMPACT ON SE AZ IS FAR FROM CERTAIN THIS
FAR IN ADVANCE.

&&

.AVIATION...SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL ATTEMPT
TO SPREAD SLOWLY SW INTO THE VALLEYS THRU 03Z...WITH THE GREATEST
RISK AT KOLS AND KDUG. IF ONE OF THESE STORMS DRIFTS OVER A TAF
SITE...CONDITIONS COULD EASILY FALL TO IFR...MAINLY DUE TO VSBY
RESTRICTIONS IN HEAVY RAIN. WITH SUCH A MOIST ENVIRONMENT...CB BASES
OF 040-060 AGL ARE LIKELY. THERE IS A RISK FOR REDEVELOPMENT
OVERNIGHT...BUT THE RISK IS TOO LOW TO CARRY IN TAFS JUST YET.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 1:52 PM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST TUE JUL 22 2008

AZZ019-029-030-032>035-231200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
152 PM MST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS
AND DRIFT SOUTHWEST AT 5 TO 10 MPH INTO THE VALLEYS LATE THIS
AFTERNOON AND EVENING. ALTHOUGH THE HEAVIEST RAINS WILL NOT BE
PARTICULARLY WIDESPREAD...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING 1 TO 3 INCHES OF RAIN. THIS WILL POSE AN OBVIOUS FLASH
FLOOD THREAT...ESPECIALLY IN STREAMS AND NORMALLY DRY WASHES RUNNING
OUT OF THE MOUNTAINS. A FEW WET MICROBURSTS WITH WINDS APPROACHING
SEVERE LIMITS ARE ALSO POSSIBLE.

LATER TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH FROM WEST
TEXAS. THIS WILL ADD ADDITIONAL LIFT TO AN ALREADY SATURATED AND
RATHER UNSTABLE ATMOSPHERE. THUS THERE IS A RISK THAT THUNDERSTORMS
WITH HEAVY RAIN WILL REDEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...ANOTHER
ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP
WEDNESDAY AFTERNOON AND EVENING.

IT NOW APPEARS THAT THERE WILL BE A SLIGHT DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-231200-
WESTERN PIMA COUNTY-
152 PM MST TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT. THE
MAIN THREAT FROM THESE WILL BE HEAVY RAINS..PERHAPS AS MUCH AS AN
INCH IN LESS THAN AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN VERY MOIST OVER SOUTHEAST ARIZONA
WEDNESDAY AS THE UPPER LEVEL DISTURBANCE MOVES WEST ACROSS NORTHERN
SONORA. DEPENDING ON HOW MUCH SUNSHINE THE AREA RECEIVES...A ROUND
OF STRONG THUNDERSTORMS WITH HEAVY RAIN COULD DEVELOP WEDNESDAY
AFTERNOON AND EVENING OVER WESTERN PIMA COUNTY.

IT NOW APPEARS THAT THERE WILL BE A DOWNTURN IN THUNDERSTORMS
THURSDAY AND FRIDAY. ATTENTION WILL THEN TURN TO THE WEEKEND AS
RESIDUAL MOISTURE FROM THE REMNANTS OF HURRICANE DOLLY SPILL INTO
THE AREA. THIS SHOULD LEAD TO AN INCREASED THREAT FOR SHOWERS AND
THUNDERSTORMS...BUT IT IS MUCH TOO EARLY TO DETERMINE IF THIS WILL
BRING A RENEWED THREAT FOR LOCALLY HEAVY RAIN. THOSE WITH OUTDOOR
PLANS SHOULD CONTINUE TO MONITOR WEATHER FORECASTS CLOSELY
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 22, 3:02 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      1 N HEREFORD            31.45N 110.19W
07/22/2008                   COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WATER FLOWING OVER RAMSEY ROAD

&&

BTURNER
Local storm report, Jul 22, 4:39 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
439 PM MST TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SAHUARITA               31.96N 110.95W
07/22/2008  M0.88 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL-SIZED HAIL IN
            SAHUARITA...ALONG WITH 0.90 INCH OF RAIN IN 15 MINUTES
            AND FLOODED ROADWAYS

&&

BTURNER
Local storm report, Jul 22, 6:05 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      7 S COCHISE             32.02N 109.92W
07/22/2008                   COCHISE            AZ   TRAINED SPOTTER

            WATER FLOWING ACROSS HIGHWAY 191 NEAR PEARCE-SUNSITES.

&&

CKAHLER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 23, 6:27 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.